South Dakota, 2012

Tornadoes and Hail in South Dakota, June 1, 2012

June 1, 2012 · NWS ABR · 11 events in 3 counties and zones

An upper level short wave trough brought a few severe thunderstorms which produced quarter size hail along with a few tornado touchdowns.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An upper level short wave trough brought a few severe thunderstorms which produced quarter size hail along with a few tornado touchdowns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 1, 2:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 1, 2:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
326 PM CDT FRI JUN 1 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST CHALLENGES INCLUDE THUNDERSTORM STRENGTH AND COVERAGE
THIS EVENING AND AGAIN LATE SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON.

CURRENTLY...AN AREA OF LOW PRESSURE IS WORKING SOUTHEAST INTO
SODAK AND DRAGGING A WARM FRONT/SURFACE THROUGH THE REGION ALONG
WITH IT. EARLIER SHOWERS ARE WORKING OVER THE FAR SOUTHEASTERN
ZONES WHILE DAYTIME-HEATING AIDED SHOWERS AND THUNDERSTORMS ARE
DEVELOPING IN AND MOVING SEWD WITH THE SURFACE BOUNDARY. SHEAR IS
DECENT /0-6KM SHEAR OF 35 TO 40 KNOTS/...HOWEVER LIMITED
SURFACE-BASED MOISTURE IS HOLDING CAPE VALUES BACK GENERALLY
AROUND 500-1000J/KG WITH LITTLE OR NO CONV INHIBITION OUT THERE.
TEMPERATURES EAST OF THE BOUNDARY ARE GENERALLY IN THE 60S WHILE
READINGS BEHIND THE BOUNDARY ARE WARMING INTO THE 70S.

LATE THIS AFTERNOON THROUGH THIS EVENING...WEAK TO MODERATE
CONVECTION MOVING ALONG/WITHIN THE SURFACE TROF WILL CONTINUE TO
PUSH SOUTHEAST AND EVENTUALLY OUT OF THE CWA. NOT EXPECTING MUCH
MORE THAN SOME SMALL HAIL AND 35 TO 45 MPH WIND GUSTS OUT OF
CONVECTION THROUGH THIS EVENING.

THE REMAINDER OF TONIGHT AND SATURDAY...AS WELL AS THE FIRST HALF
OF SATURDAY NIGHT LOOKS DRY WHILE A WEAK RIDGE STARTS TO BUILD
ALOFT OVER THE NORTHERN PLAINS. THERE IS A NOTEWORTHY LOW LEVEL
JET SETTING UP ACROSS THE CWA SATURDAY NIGHT...ALONG WITH SOME
MOISTURE RETURN. THERE MAY BE SOME LATE NIGHT CONVECTION
DEVELOPING OVER THE CWA ON THE NOSE OF THE LOW LEVEL JET AND
BEST MOISTURE ADVECTION...MAINLY AFTER 06Z SUNDAY. OR...A
DIFFERENT SOLUTION IS CONVECTION DEVELOPS OVER THE NORTHERN HIGH
PLAINS SATURDAY EVENING AND EVENTUALLY ATTACHES ITSELF TO THE LOW
LEVEL JET/MOISTURE ADVECTION AND RIDES THE UPPER LEVEL RIDGE INTO
THE EARLY MORNING HOURS ON SUNDAY. EITHER WAY...HAVE INCLUDED SOME
LOW POPS FOR LATE SATURDAY NIGHT/EARLY SUNDAY FOR THIS.

MODELS ALSO DEPICT INCREASING INSTABILITY...COUPLED WITH DECENT
0-6KM SHEAR SUNDAY AFTERNOON ACROSS THE PRAIRIE COTEAU EASTWARD AS
A SURFACE COLD FRONT WORKS ACROSS THE CWA. STILL INCORPORATING
SOME LOW POPS FOR THE EASTERN THIRD OF THE CWA ON SUNDAY FOR
POTENTIAL CONVECTIVE DEVELOPMENT THERE.

TEMPERATURES WILL BE NEAR TO ABOVE NORMAL THROUGH THE WEEKEND.

.LONG TERM...MONDAY THROUGH FRIDAY
BY AND LARGE...THE EXTENDED WILL SEE A PROLONGED PERIOD OF UPPER
LEVEL RIDGING IN PLACE OVER THE NORTHERN PLAINS. THIS WILL
EFFECTIVELY STEER MOST IMPULSES OF LOW PRESSURE ENERGY EITHER WELL
SOUTH AND EAST /UNDERCUTTING THE RIDGE/ OF THIS AREA...OR NORTH
AND WEST OF THIS AREA FOCUSED MORE-SO ACROSS THE NORTHERN HIGH
PLAINS OF MONTANA AND WYOMING WITH STEERING FLOW BECOMING ALMOST
MERIDIONAL AT TIMES. GENERALLY SPEAKING...THE LOW LEVEL THERMAL
ADVECTION PATTERN THROUGHOUT THE EXTENDED SHOULD BE MOSTLY
NEUTRAL AIR TO WARM AIR ADVECTION...ALTHOUGH SYSTEMS RIDING DOWN
THE BACKSIDE IF THIS NOTABLY STRONG UPPER RIDGE INTO THE GREAT
LAKES REGION MAY TRY TO FORCE A COUPLE OF BACK-DOOR COLD FRONTAL
PASSAGES INTO THE NERN FORECAST ZONES. FOR THE MOST PART...ANY
POPS/WX MENTION IN THE EXTENDED IS RELEGATED TO THE FAR WESTERN
PORTION OF ZONES...UNTIL VERY LATE IN THE PERIOD...WHEN THE
GUIDANCE FROM SOME OF THE LONGER RANGE MODELS SUGGESTS UPPER LEVEL
ENERGY WILL TRY TO WORK EAST ACROSS THE NORTHERN PLAINS KNOCKING
THE UPPER RIDGE DOWN. TEMPERATURES SHOULD BE HOLDING GENERALLY
NEAR TO ABOVE NORMAL FOR MOST OF THE EXTENDED PERIOD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING SOUTHEAST
ACROSS THE REGION THROUGH THE AFTERNOON WITH A SHORT WAVE TROUGH
AND SURFACE COOL FRONT MOVING THROUGH. EXPECT THESE TO AFFECT ALL
TAF LOCATIONS IN THE VICINITY OR AT THE STATION. WILL AMEND IF
NECESSARY. OTHERWISE...IT SHOULD BE VFR THROUGH TONIGHT AND
SATURDAY MORNING. IT WILL CLEAR THIS EVENING WITH LIGHT WINDS
OVERNIGHT AND SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...DORN
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 1, 3:22 AM CST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CDT FRI JUN 1 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
422 AM CDT FRI JUN 1 2012 /322 AM MDT FRI JUN 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL MOVE
ACROSS THE AREA TODAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO BE
WEAK IN NATURE WITH NO SEVERE STORMS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY
MORNING WITH THE SEVERE STORM THREAT LOW AT THIS TIME. FROM LATE
THIS WEEKEND THROUGH NEXT WEEK...ON AND OFF CHANCES FOR
THUNDERSTORMS ARE IN THE FORECAST...MAINLY FOR WESTERN AND CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, Jun 1, 3:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
440 PM CDT FRI JUN 1 2012

SDZ006-010-018-012215-
BROWN-EDMUNDS-SPINK-
440 PM CDT FRI JUN 1 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
EDMUNDS...NORTHWESTERN SPINK AND SOUTHWESTERN BROWN COUNTIES UNTIL
515 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CRAVEN CORNER...OR 7 MILES EAST OF
IPSWICH...MOVING SOUTHEAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE MINA.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK

The radar

The Aberdeen radar (KABR), 21 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 tornado. Local standard time, as filed.

Hail, Brown

When
June 1, 4:00 PM CST
Where
Brown County, 2.83 mi SW of Westport
Measured
1 in hail
Reported by
Public
Coordinates
45.620, -98.540

Tornado, Brown

When
June 1, 4:27 PM CST to 4:29 PM CST
Where
Brown County, 2.07 mi N of Columbia to 1.75 mi N of Columbia
Rating
EF0
Path length
0.48 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
45.650, -98.320

A tornado touched down briefly north of Columbia with no damage reported.

Hail, Brown

When
June 1, 4:50 PM CST
Where
Brown County, 0.48 mi E of Bath
Measured
1 in hail
Reported by
NWS Employee
Coordinates
45.470, -98.320

Hail, Brown

When
June 1, 5:15 PM CST
Where
Brown County, 6.01 mi WNW of Ferney
Measured
1 in hail
Reported by
Public
Coordinates
45.370, -98.210

Hail, Marshall

When
June 1, 5:25 PM CST
Where
Marshall County, 3.92 mi W of Britton
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.790, -97.830

Hail, Marshall

When
June 1, 5:30 PM CST
Where
Marshall County, 4.8 mi NNE of Amherst
Measured
1 in hail
Reported by
Public
Coordinates
45.790, -97.870

Hail, Marshall

When
June 1, 6:05 PM CST
Where
Marshall County, 5.8 mi E of Langford
Measured
1 in hail
Reported by
Public
Coordinates
45.600, -97.710

Tornado, Clark

When
June 1, 6:59 PM CST to 7:04 PM CST
Where
Clark County, 2.08 mi ESE of Raymond to 4.27 mi SE of Raymond
Rating
EF0
Path length
2.38 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
44.910, -97.880

A tornado touched down east of Raymond and traveled over two miles before lifting. No damage was reported.

Hail, Clark

When
June 1, 7:02 PM CST
Where
Clark County, 0.49 mi W of Clark
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.880, -97.730

Tornado, Clark

When
June 1, 7:48 PM CST to 7:50 PM CST
Where
Clark County, 5.61 mi N of Willow Lake to 5.15 mi N of Willow Lake
Rating
EF0
Path length
0.54 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
44.700, -97.640

A tornado touched down briefly north of Willow Lake with no damage reported.

Tornado, Clark

When
June 1, 8:14 PM CST to 8:16 PM CST
Where
Clark County, 2.93 mi SSW of Willow Lake to 3.29 mi S of Willow Lake
Rating
EF0
Path length
0.62 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
44.580, -97.640

A tornado touched down briefly south of Willow Lake with no damage occuring.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyThe tornado archive for South Dakota, 2012Warnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391512, 391635, 391517, 391519, 391522, 391524, 391526, 391641, 391530, 391645, 391650.